Colorado, 2018High Wind in Colorado, December 1, 2018
December 1, 2018 · NWS GLD · 1 event in 1 county or zone
During the latter half of the morning, high winds were measured at the Burlington airport. These winds occurred on the backside of a closed upper level low pressure over Kansas.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the latter half of the morning, high winds were measured at the Burlington airport. These winds occurred on the backside of a closed upper level low pressure over Kansas. The peak gust was 62 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 1, 5:09 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Dec 1, 5:09 AM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
509 AM MST Sat Dec 1 2018
.SHORT TERM...(Today through Monday night)
Issued at 443 AM MST Sat Dec 1 2018
Main forecast concern will be current storm system affecting the
area. Satellite showing an amplified and active pattern from the
Pacific into North America. Within this flow, there is a split flow
from the north central portion of the country into the southern
plains. Currently elongated/closed off negatively tilted system near
the Kansas/Oklahoma border is now starting to eject to the
northeast.
Models started out fine at the jet level. At mid levels the Ecmwf
and Nam were doing a little better than the Gfs. Once again the
models changed their tune and now incorporate a little of the runs
from my previous two shifts. System is elongated with a few other
smaller scale circulations other than the main southern one. This
has prevented any appreciable precipitation to move around the
backside of this system. Also the models are a little further south
with the main circulation from yesterday. Also the models are
ejecting the system more northeast.
Today through Sunday...As stated above the system is beginning to
kick out. However during the middle of the day, the models
temporarily stall system in north central Kansas before moving
eastward.
A few disconcerting facts raise some doubt on whether we receive any
significant snowfall. Upper air and surface analysis would
indicate that there is not a lot of cold air with this system.
There is colder air much further upstream but am wondering by the
time it gets here the air mass will be much drier than it is.
Also the analysis shows that the dewpoints/wetbulbs at low levels
are above 32 degrees with continued moisture advection still
occurring from the southeast. With the exception of the DEN sounding
which looks to have ice in the column, but is not saturated, there
appears to be no ice in the column until later on in the day. There
has been some change over to snow. But observations upstream have
been switching back and forth between rain and snow.
Large scale and mesoscale forcing are moderate to strong. However
theta-e lapse rates are not very low. So expect a long duration snow
event into Sunday. Believe it will be mostly light. However, an
occasional moderate band of snow may occur with the stronger
mesoscale forcing.
Saying all that, decided to cancel the southern most row of counties
from the Winter Weather Advisory since this area has not received
any snow yet, and will not change over to snow until later today.
Kept the remainder of the advisory going with 2 to 4 amounts. The
upper end of the range, and possible locally higher amounts, will be
along the Kansas and Nebraska border.
Winds have increased. The higher winds speeds 20 to 35 mph with
gusts possible reaching 50 mph will be over the southwest half. Will
have to watch higher gusts that some guidance is hinting at. With
the exception of Yuma county, the remainder of the advisory area
will sustained winds and gusts about 10 to 20 mph less. So do not
expect a significant amount of blowing and drifting snow at this
time.
For high temperatures kept the cold temperatures given to me by the
blend or lowered them a little.
Sunday night...Light snow will end with little to no accumulation.
No changes were made to what the forecast builder gave me.
Monday/Monday night...Dry conditions expected along with much
colder/below normal temperatures. Did not make any changes to what
the builder gave me. However, this will need to be looked at again
depending how extensive the snow is.
.LONG TERM...(Tuesday through Friday)
Issued at 150 AM MST Sat Dec 1 2018
Northwest flow aloft prevails into the extended period, with
troughing to the east of the High Plains and an upper ridge building
along the west coast. Dry weather is forecast Tuesday through
Thursday as the ridge gradually progresses towards the region. On
Thursday, a disturbance to the north flattens the ridge while a
short wave trough advances from the desert southwest to the southern
Plains. This disturbance currently generates chances for light snow
on Friday, mainly south of Interstate 70. Overall, the majority of
the precipitation produced by this wave is forecast to stay south of
the region. Will continue to monitor in the coming days.
High temperatures warm slightly into the 30s on Tuesday, and again
into the mid 30s to low 40s on Wednesday. However, an arctic front
should drop temperatures back into the upper 20s to mid 30s on
Thursday and Friday. Low temperatures generally remain in the teens.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 443 AM MST Sat Dec 1 2018
For Kgld, mvfr conditions are expected through the period.
Northwest winds will start out near 18 knots with gusts to around
26 knots. Around 15z, those winds will have increased to near 25
knots with gusts in the 31 to 36 knot range. Around 02z those
winds will have decreased to near 20 knots with gusts to 31 knots.
Those winds will slowly decrease through the rest of the night
with winds in the last 2 hours of the period sustained near 15
knots with no gusts.
For Kmck, conditions will start mvfr but should drop into the ifr
category around 14z. Those conditions will last until 23z. By 14z
northwest winds will increase to near 20 knots with gusts to near
27 knots and continue through 23z. At 23z, mvfr conditions return
and continue through the rest of the period. Northwest winds in
the 16 to 20 knot range with gusts to around 26 knots will also
continue until the end of the period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 6 PM CST Sunday for KSZ001>004.
CO...Winter Weather Advisory until 5 PM MST Sunday for COZ090.
NE...Winter Weather Advisory until 5 PM MST /6 PM CST/ Sunday for
NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...JBH
AVIATION...BULLERHazardous weather outlook, Dec 1, 8:22 AM MST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
822 AM MST Sat Dec 1 2018
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021530-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
822 AM MST Sat Dec 1 2018 /922 AM CST Sat Dec 1 2018/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Winter Weather Advisory in effect through 5 PM MST Sunday for areas
north of Interstate 70.
A High Wind Warning is in effect until 8 PM MST this evening for
eastern Colorado and portions of northwest Kansas.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Winter Weather Advisory remains in effect through 5 PM MST Sunday
for areas north of Interstate 70.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Vincent
In the hours before
Local storm report, Dec 1, 8:24 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 AM MST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
12/01/2018 M56 MPH SHERMAN KS ASOS
ASOS STATION GLD, GOODLAND.
&&
VINCENTLocal storm report, Dec 1, 8:34 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
834 AM MST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 AM SNOW MCCOOK 40.20N 100.62W
12/01/2018 M1.0 INCH RED WILLOW NE PUBLIC
AT LEAST 1 INCH OF SNOW ACCUMULATION.
&&
VINCENTLocal storm report, Dec 1, 9:14 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
914 AM MST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM SNOW MCCOOK 40.20N 100.63W
12/01/2018 E2.0 INCH RED WILLOW NE PUBLIC
VIA FACEBOOK.
&&High Wind, Kit Carson County
- When
- December 1, 9:39 AM MST to 9:56 AM MST
- Where
- Kit Carson County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Wind gusts ranged from 58-62 MPH at the Burlington airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791651.